Florida, 2015

Lightning Strike in Florida, August 22, 2015

August 22, 2015 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms moved through the area throughout the afternoon. A lightning strike from one of these storms caused a fire to house in Inverness.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms moved through the area throughout the afternoon. A lightning strike from one of these storms caused a fire to house in Inverness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
330 PM EDT SAT AUG 22 2015

.SHORT TERM (TONIGHT-SUNDAY)...
A GOOD LINE OF THUNDERSTORMS IS MOVING IN FROM THE EAST ACROSS THE
NORTHERN HALF OF THE AREA AS A FEW ISOLATED STORMS DEVELOP NEAR
THE COAST ALONG THE SEA BREEZE. STORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON WITH THE HOT AND MOIST CONDITIONS IN PLACE.

RIDGING ALOFT WILL BE SHIFTING TO THE WEST AS A SHORTWAVE TROUGH
DIGS INTO THE DEEP SOUTH THROUGH SUNDAY. VERY WEAK RIDGING AT THE
SURFACE WILL REMAIN IN PLACE KEEPING LIGHT E/NE FLOW WITH A SEA
BREEZE DEVELOPING SUNDAY AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL FORM ALONG THE SEA BREEZE AND SUBSEQUENT
OUTFLOW BOUNDARIES. LOW TEMPERATURES TONIGHT WILL FALL INTO THE
70S TO AROUND 80 ALONG THE COAST. HIGHS SUNDAY WILL BE IN THE
LOWER TO MID 90S WITH HEAT INDEX VALUES AROUND 105.

.LONG TERM (SUNDAY NIGHT-SATURDAY)...
CLOSED LOW MOVING INTO THE WESTERN DAKOTAS THIS AFTERNOON WILL
MOVE ACROSS SOUTHERN ONTARIO THROUGH TUESDAY AND WILL CARVE OUT A
LONG WAVE TROUGH ACROSS THE EASTERN THIRD OF THE U.S. THE RIDGE OF
HIGH PRESSURE OVER FLORIDA BEGINS TO BREAK DOWN MONDAY WITH THE
UPPER LEVEL TROUGH EXTENDING ACROSS THE AREA INTO THE WEEKEND. THE
ASSOCIATED COLD FRONT WILL BECOME STATIONARY ACROSS FAR NORTH
FLORIDA WEDNESDAY AND WILL STAY THERE. THIS MEANS WESTERLY ONSHORE
FLOW AND ISOLATED MORNING STORMS NEAR THE COAST WED-SAT WITH
AFTERNOON CONVECTION INLAND.

AFTERNOON HIGH TEMPERATURES TO BE AROUND NORMAL BUT OVERNIGHT LOWS
TO BE 4 DEGREES OR MORE ABOVE NORMAL.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD WITH FLOW TURNING
ONSHORE WITH THE SEA BREEZE...THEN BECOMING LIGHT AND VARIABLE
OVERNIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON/EVENING MAY
CAUSE TEMPO MVFR TO IFR CONDITIONS WITH ANY STORM THAT MOVES OVER
A TERMINAL.

&&

.MARINE...
LIGHT E/NE FLOW WILL BE IN PLACE WITH WEAK RIDGING ACROSS THE
AREA. WINDS NEAR THE COAST WILL BECOME ONSHORE WITH THE SEA BREEZE
IN THE AFTERNOONS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY WITH WINDS AND SEAS HIGHER NEAR THE STORMS.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  93  79  92 /  20  30  30  30
FMY  78  94  78  93 /  50  40  20  30
GIF  77  94  77  94 /  30  30  20  40
SRQ  77  92  78  91 /  20  20  30  30
BKV  75  94  74  94 /  30  30  30  40
SPG  80  92  80  92 /  20  20  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER/MARINE...24/HUBBARD
LONG TERM/DECISION SUPPORT...72/NOAH
Hazardous weather outlook, Aug 22, 2:32 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
332 AM EDT SAT AUG 22 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-231100-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
332 AM EDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN...AND
FREQUENT DEADLY LIGHTNING STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS WILL
CONTINUE TO CREATE A RISK OF LOCALIZED FLOODING OF STREETS AND
LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION.

...RIVER FLOOD IMPACT...
MINOR FLOODING IS OCCURRING ON NUMEROUS RIVERS ACROSS WEST CENTRAL
FLORIDA. ADDITIONAL HEAVY RAIN MAY AGGRAVATE FLOODING. RESIDENTS
LIVING ALONG RIVERS OR FASTER FLOWING STREAMS SHOULD REMAIN AWARE
OF WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND SHOULD
FLOODING BE OBSERVED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH
SATURDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THIS WEEKEND
AND NEXT WEEK. THE HEAVY RAIN MAY PRODUCE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON
ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

...RIVER FLOOD IMPACT...
RIVER FLOODING WILL PERSIST ON MANY RIVERS ACROSS WEST CENTRAL
FLORIDA THROUGH THE WEEKEND. RESIDENTS LIVING ALONG RIVERS OR
FASTER FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS OVER
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCKAUGHAN

In the hours before

Special weather statement, Aug 22, 2:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
328 PM EDT SAT AUG 22 2015

FLZ043-242-222015-
SUMTER-INLAND CITRUS-
328 PM EDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUMTER AND SOUTHEASTERN
CITRUS COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF INVERNESS
AIRPORT...OR 9 MILES WEST OF WILDWOOD...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INVERNESS...WILDWOOD...INVERNESS HIGHLANDS SOUTH...LAKE
PANASOFFKEE...COLEMAN...WAHOO...RUTLAND...GOSPEL ISLAND...WITHLAPOPKA
ISLE...ADAMSVILLE...ARBOR LAKES...SUMTERVILLE AND FLORAL CITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2896 8208 2874 8198 2864 8224 2894 8238
TIME...MOT...LOC 1928Z 057DEG 12KT 2881 8218
Special weather statement, Aug 22, 2:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
355 PM EDT SAT AUG 22 2015

FLZ142-242-248-222030-
COASTAL CITRUS-INLAND HERNANDO-INLAND CITRUS-
355 PM EDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HERNANDO AND
SOUTHEASTERN CITRUS COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
INVERNESS HIGHLANDS SOUTH...OR 9 MILES NORTH OF BROOKSVILLE...MOVING
WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKSVILLE...INVERNESS...HOMOSASSA SPRINGS...INVERNESS HIGHLANDS
SOUTH...INVERNESS AIRPORT...HILL 'N DALE...SOUTH BROOKSVILLE...NORTH
BROOKSVILLE...SUGARMILL WOODS...GREEN ACRES...LEISURE ACRES...
INVERNESS HIGHLANDS...LAKE LINDSEY...HEATHERWOOD...ISTACHATTA...
FLORAL CITY...CROOM...SUBURBAN ACRES...NOBLETON AND LECANTO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2880 8257 2884 8233 2868 8226 2865 8227
      2863 8224 2859 8222 2857 8222 2846 8238
TIME...MOT...LOC 1954Z 067DEG 5KT 2869 8240
Special weather statement, Aug 22, 3:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
429 PM EDT SAT AUG 22 2015

FLZ043-052-251-222115-
SUMTER-POLK-INLAND HILLSBOROUGH-
429 PM EDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSBOROUGH AND
WESTERN POLK COUNTIES...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS NEAR COMBEE SETTLEMENT...OR
NEAR AUBURNDALE...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...WINTER HAVEN...HAINES CITY...BARTOW...LAKE
WALES...AUBURNDALE...LAKELAND LINDER AIRPORT...JAN PHYL VILLAGE...
MEDULLA...FUSSELS CORNER...COMBEE SETTLEMENT...FORT MEADE...LAKE
ALFRED...CROOKED LAKE PARK...MULBERRY...DUNDEE...EAGLE LAKE...POLK
CITY AND LAKE HAMILTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2785 8150 2772 8179 2804 8224 2835 8193
      2818 8167
TIME...MOT...LOC 2028Z 026DEG 24KT 2813 8188
Special weather statement, Aug 22, 3:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
433 PM EDT SAT AUG 22 2015

FLZ142-148-242-248-222115-
COASTAL CITRUS-INLAND HERNANDO-INLAND CITRUS-COASTAL HERNANDO-
433 PM EDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HERNANDO AND CITRUS
COUNTIES...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLACK DIAMOND...OR
NEAR BEVERLY HILLS...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INVERNESS...HOMOSASSA SPRINGS...BEVERLY HILLS...INVERNESS HIGHLANDS
NORTH...CRYSTAL RIVER AIRPORT...BLACK DIAMOND...HOMOSASSA...INVERNESS
HIGHLANDS SOUTH...INVERNESS AIRPORT...HERNANDO...SUGARMILL WOODS...
GREEN ACRES...STOKES FERRY...BRENT WOOD...CHASSAHOWITZKA REFUGE...
GOSPEL ISLAND...FLORAL CITY...SUBURBAN ACRES...CHASSAHOWITZKA AND
LEISURE ACRES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2888 8265 2896 8272 2900 8237 2899 8234
      2867 8227 2858 8264 2864 8268 2871 8263
      2870 8267 2873 8271 2874 8264 2876 8269
      2881 8269 2883 8271 2880 8271 2881 8272
      2885 8273
TIME...MOT...LOC 2032Z 074DEG 11KT 2885 8249
Special weather statement, Aug 22, 3:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
441 PM EDT SAT AUG 22 2015

FLZ248-249-251-222130-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-
441 PM EDT SAT AUG 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HILLSBOROUGH...
SOUTH CENTRAL HERNANDO AND EASTERN PASCO COUNTIES...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. LEO...OR NEAR DADE
CITY...MOVING SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZEPHYRHILLS...DADE CITY...ST. LEO...WESLEY CHAPEL SOUTH...ZEPHYRHILLS
SOUTH...HILLSBOROUGH RIVER STATE PARK...PEBBLE CREEK...ZEPHYRHILLS
WEST...ZEPHYRHILLS NORTH...HILL 'N DALE...SAN ANTONIO...ZEPHYRHILLS
MUNICIPAL AIRPORT...DARBY...MEADOW POINTE...RICHLAND...MASARYKTOWN...
WESLEY CHAPEL...SAINT LEO...CRYSTAL SPRINGS AND DADE CITY NORTH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2853 8231 2845 8214 2838 8205 2826 8206
      2825 8211 2818 8210 2804 8224 2839 8255
TIME...MOT...LOC 2040Z 043DEG 4KT 2840 8226

The radar

The Tampa radar (KTBW), 130 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Citrus

When
August 22, 3:45 PM EST
Where
Citrus County, 3.03 mi W of Arlington
Property damage
$126,000
Reported by
Broadcast Media
Coordinates
28.870, -82.410

Broadcast media reported on a fire at a home in Inverness, that was believed to be caused by a lightning strike. No one was injured, but the damage was reported to be roughly $126,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589970.